Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 9, 2003, 12:49 PM EDT for Wakulla County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2003, 12:49 PM EDT (16:49 UTC)
- Expired
- Apr 9, 2003, 1:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 20 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 091649
SVRTLH
FLC129-091715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 PM EDT WED APR 9 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WAKULLA COUNTY IN FLORIDA
* UNTIL 115 PM EDT
* AT 1248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF
CRAWFORDVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHADEVILLE...CRAWFORDVILLE BY 1250 PM EDT...
WAKULLA SPRINGS...BETHEL BY 1255 PM EDT...
WAKULLA...NEWPORT BY 100 PM EDT...
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL UP TO THE SIZE OF
PENNIES.
LAT...LON 3013 8444 3027 8449 3030 8425 3027 8408
3020 8408
$$
48-TURNAGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:15 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 9, 9:15 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 915 AM EDT WED APR 9 2003 WATER VAPOR AND IR IMAGES SHOW DEEPER MOISTURE HAS PUSHED E OF THE CWFA. VISIBLE SATELLITE NICELY DEPICTS THE COLD FRONT...WHICH AT 1145Z EXTENDED THROUGH A JACKSONVILLE TO CEDAR KEY LINE INTO THE GULF. POST-FRONTAL CLOUDINESS IS EXTENSIVE. 12Z SOUNDINGS SHOW DECLINE IN PRECIPITABLE WATER...WITH TLH DOWN TO 1.10. 12Z RAOBS SHOWING STRONG LOWER TROPOSPHERIC COOL/DRY ADVECTION INTO CWFA. SURFACE DATA SHOW AN INVERTED SURFACE TROUGH EXTENDING N THROUGH WRN GA AT THE LEADING EDGE OF THE COOL WEDGE IN THE LEE OF THE APPALACHIANS. AS NOTED BY SPC...THIS MAY BE A FOCUS FOR AFTERNOON CONVECTION...BUT GIVEN LIMITED LOW-LEVEL MOISTURE... COVERAGE SHOULD BE QUITE LIMITED. LAPSE RATES SHOULD INCREASE TODAY WITH THE APPROACH OF THE UPPER LOW...WHICH HAD H5 TEMPERATURES AS LOW AS -28C OVER LITTLE ROCK THIS MORNING. HOWEVER...MODELS PROG COLD POOL TO REMAIN W OF THE CWFA INTO THIS EVENING...WHICH IS CONSIDERABLY LAGGING THE BEST LOW-LEVEL SUPPORT. BASED ON THIS REASONING...WILL LOWER POPS AREAWIDE AND DOWNPLAY TO SEVERE THREAT. MARINE: WINDS STARTING TO COME UP AT BUOY #42039...BUT SEAS ARE STILL LOW AT AROUND 2-3 FT. BUOY #42040 S OF MOB IS MUCH MORE IMPRESSIVE WITH 20+ KT WINDS AND 7 FT SEAS. 11Z RUC ANTICIPATES THIS WIND DIFFERENCE WELL...AND KEEPS WINDS IN EXERCISE CAUTION RANGE OVER OUR WATERS TODAY. CURRENT FORECAST COVERS THIS WELL...SO FEW CHANGES ARE PLANNED. .TLH... AL...NONE. GA...NONE. FL...NONE. TJT PREVIOUS DISCUSSION FOLLOWS. ************************************************************* 315 AM EDT WED APR 9 2003 AREA RADARS SHOW LITTLE OR NO REMAINING PRECIPITATION FROM THE DAYS ACTIVITY. OF COURSE...RESIDUAL CLOUDY SKIES ARE HOLDING THE TEMPERATURES UP INTO THE LOWER TO MID 60S...WITH NW WINDS UNDER 10. SHORT WAVE TROUGH EXTENDS FROM THE CENTRAL GREAT LAKES SW INTO NORTHERN OLD MEXICO...WITH CLOSED UPPER LOW OVER MISSOURI. SURFACE ANALYSIS SHOWS THE WEDGE PERSISTS OVER SC AND N GA...WITH A STATIONARY BOUNDARY DRAPED ACROSS THE NORTHEAST GULF COAST AND A COLD FRONT EXTENDING SW INTO THE GULF. SHORT RANGE MODELS REMAIN IN GOOD AGREEMENT AT UPPER LEVELS... DIGGING THE CLOSED UPPER LOW CURRENTLY OVER MISSOURI INTO THE CENTRAL GULF COAST OVER THE NEXT 24 HOURS THEN LIFTING IT NE ALONG THE ATLANTIC COAST OVER THE FOLLOWING 24 HOUR PERIOD. THIS MEANS THE SURFACE LOW WILL LIFT NE AS WELL...PULLING THE TRAILING COLD FRONT EAST OF THE COASTAL WATERS. IN THE WAKE OF THIS FRONT UNSEASONABLY COOL TEMPERATURES WILL SLIDE SOUTHWARD OVER THE FORECAST AREA...500 MB TEMPS OF -20 TO -25 WILL TRANSLATE DOWNWARD TO MIN TEMPS NEAR 40 THU MORNING. WE WILL HAVE ADEQUATE MOISTURE BUT LIMITED THERMAL INPUT DUE TO THE CLOUD COVER. MODEL SOUNDINGS SHOW LAYER PW DECREASING BY HALF OVER THE NEXT 12 HOURS WITH A RELATIVELY STABLE PROFILE OVER THE NEXT 48 HOURS. STILL...SPC HAS PUT MUCH OF MY CWFA IN A SLIGHT RISK THROUGH THU MORNING...AND IF ACTIVITY IS GENERATED OUR MAIN CONCERN WILL BE FROM HAIL. HAVE USED ENSEMBLE TEMPS... LITTLE CHANGED FROM PREVIOUS FORECAST...AND HAVE LOWERED POPS TO CHANCE TODAY...GOOD CHANCE SE...AND MOSTLY SLIGHT CHANCE TONIGHT THROUGH THE REMAINDER OF THE SHORT TERM. MARINE: WILL OPEN WITH SCEC HEADLINE FOR 15-20 KT WINDS TODAY...THEN ESCALATE TO SCA TONIGHT AS WINDS INCREASE BEHIND THE FRONT. WINDS WILL REMAIN IN SCA CONDITIONS INTO THU...SETTLE BACK INTO SCEC RANGE THU NIGHT AND DROP BELOW CAUTIONARY LEVELS BY FRI AFTERNOON. NO HIGHLIGHTS ANTICIPATED IN THE FRI NIGHT THROUGH SUN PERIOD. FIRE WX: NO CONCERNS THROUGH THU. EXTENDED: UPPER RIDGE WILL BUILD OVER THE SOUTHEASTERN U.S. THROUGH THE WEEKEND...FLATTENING A BIT BEFORE RE-AMPLIFYING IN RESPONSE TO UPSTREAM HEIGHT FALLS OVER THE PLAINS AND DIGGING TROF FORECAST TO CROSS THE LOWER MS VLY LATE TUE. AT THE SURFACE...HIGH PRESSURE WILL DOMINATE THE SOUTHEASTERN GULF STATES THROUGH TUE EVEN AS IT MOVES EAST INTO THE ATLANTIC. RETURN FLOW WILL REMAIN WEAK AND ALLOWING FAIR WX SAT THROUGH TUE...WITH MODERATING TEMPS THROUGH THE PERIOD. PRELIM NUMBERS... TLH 70 44 63 41 3222 PFN 65 47 63 47 3321 DHN 63 43 57 43 3232 ABY 65 45 57 41 4332 VLD 70 48 61 41 4332 CTY 72 48 64 44 5221 AFD
Hazardous weather outlook, Apr 9, 5:50 AM EDT, 6 hours 59 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-100945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 550 AM EDT WED APR 9 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. THE SEVERE WEATHER THREAT IS EAST OF THE AREA. HOWEVER...WINDS WILL PICK UP BEHIND THE SYSTEM AND SMALL CRAFT ADVISORIES WILL BE NEEDED FOR TONIGHT AND THURSDAY. WINDS WILL DROP BELOW CAUTION LEVELS BY LATE FRIDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 16-DYE
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.